Virginia, 2011Dense Fog in Virginia, September 22 to 23, 2011
September 22 to 23, 2011 · NWS LWX · 7 events in 7 counties and zones
High pressure just off the Mid-Atlantic Coast caused a southerly flow to usher in plenty of low-level moisture across the area. Winds were light enough during the early morning hours for areas of dense fog to develop.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High pressure just off the Mid-Atlantic Coast caused a southerly flow to usher in plenty of low-level moisture across the area. Winds were light enough during the early morning hours for areas of dense fog to develop.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Sep 22, 7:19 PM EST, 1 hour 56 minutes earlier.
Area forecast discussion, Sep 22, 7:19 PM EST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
819 PM EDT THU SEP 22 2011
.SYNOPSIS...
A COLD FRONT OVER EASTERN OHIO WILL APPROACH THE AREA TONIGHT. MOIST
FLOW AHEAD OF THE FRONT WILL PROVIDE UNSETTLED CONDITIONS. THE
FRONT WILL STALL OUT NEAR THE MID ATLANTIC COAST OVER THE WEEKEND.
MEANWHILE...AN UPPER LOW WILL REMAIN OVER THE OHIO VALLEY THROUGH
EARLY NEXT WEEK.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
UPPER-LEVEL LOW CONTINUES TO SPIN OVER THE GREAT LAKES WHILE AN
UPPER-LEVEL RIDGE REMAINS OVER THE ATLANTIC OCEAN. A SOUTHWEST
FLOW IN BETWEEN THESE TWO SYSTEMS CONTINUES TO USHER IN TROPICAL
MOISTURE ACROSS THE MID-ATLANTIC. MOISTURE PLUME CAN BE SEEN WELL
ON THE WATER VAPOR IMAGERY.
THE COLD FRONT ASSOCIATED WITH THE UPPER-LEVEL LOW WILL REMAIN
OVER THE OHIO VALLEY TONIGHT WHILE AN INVERTED TROUGH REMAINS
ALONG THE SOUTHEAST AND MID-ATLANTIC COAST. A LACK OF LIFTING
MECHANISMS TONIGHT MEANS THAT ANY SHOWER ACTIVITY WILL REMAIN
ISOLATED TO SCATTERED ACROSS MOST LOCATIONS.
THE ONE EXCEPTION MAY BE ACROSS LOWER SOUTHERN MARYLAND AND
CENTRAL VIRGINIA TOWARDS MORNING. AN UPPER- LEVEL DISTURBANCE
EMBEDDED WITHIN THE SOUTHWEST FLOW ALOFT IS CURRENTLY LOCATED OVER
THE SOUTHEASTERN CONUS THIS EVENING. THIS SYSTEM WILL QUICKLY MOVE
UP THE MID-ATLANTIC COAST TOWARD OUR AREA BY FRIDAY MORNING.
SHOWERS/ISOLATED T-STORMS ASSOCIATED WITH THIS SYSTEM MAY MOVE
INTO LOWER SOUTHERN MARYLAND/CENTRAL VIRGINIA TOWARD FRIDAY
MORNING. HOWEVER...THE HEAVIEST PRECIPITATION IS EXPECTED TO HOLD
OFF UNTIL FRIDAY.
MIN TEMPS WILL RANGE FROM THE 50S IN THE POTOMAC AND ALLEGHENY
HIGHLANDS TO THE LOWER 70S IN DOWNTOWN WASHINGTON AND BALTIMORE.
DESPITE PLENTY OF HIGH AND MID-LEVEL CLOUDS...ABUNDANT LOW-LEVEL
MOISTURE WILL LIKELY CAUSE LOW CLOUDS AND AREAS OFF FOG LATE
TONIGHT.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
A WET DAY LOOKS TO BE ON TAP FOR FRI. THE UPPER-LEVEL LOW WILL
REMAIN OVER THE WESTERN GREAT LAKES WHILE THE UPPER-LEVEL HIGH
CONTINUES TO SPIN OVER THE ATLANTIC OCEAN. TROPICAL MOISTURE WILL
REMAIN OVER OUR REGION WITH PRECIPITABLE WATERS PROGGED TO BE OVER
2 INCHES FOR LOCATIONS EAST OF THE BLUE RIDGE MOUNTAINS.
A VORT MAX ROTATING AROUND THE UPPER-LEVEL LOW WILL CAUSE THE MID-
LEVEL TROUGH AXIS TO DEEPEN OVER THE MIDWEST. AN INCREASING
GRADIENT BETWEEN THIS SYSTEM AND THE UPPER-LEVEL HIGH OVER THE
ATLANTIC WILL CAUSE THE SOUTHWEST FLOW TO STRENGTHEN. A
STRENGTHENING LOW-LEVEL JET WILL ACT AS A LIFTING MECHANISM TO
TRIGGER SHOWERS AND ISOLATED THUNDERSTORMS. AN UPPER-LEVEL
DISTURBANCE IN THE SOUTHWEST FLOW WILL ALSO BE PASSING THROUGH THE
MID-ATLANTIC ON FRIDAY. LOCALLY HEAVY RAIN IS EXPECTED NEAR THIS
SYSTEM AS IT COMBINES WITH THE TROPICAL MOISTURE ALREADY IN PLACE.
THE BEST CHANCE FOR THE HEAVY RAINFALL WILL LIKELY BE NEAR THE
I-95 CORRIDOR AND ALSO ACROSS LOWER SOUTHERN MARYLAND. A FLASH
FLOOD WATCH REMAINS IN EFFECT FOR THESE AREAS FRIDAY. RAINFALL
AMOUNTS AROUND ONE TO THREE INCHES ARE EXPECTED WITH LOCALLY
HIGHER AMOUNTS OVER 4 INCHES POSSIBLE.
&&
.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
CDFNT/SFC TROF PERSISTS ACRS RGN FRI NGT...GRADUALLY BCMG STATIONARY
NEAR CWAS ERN BORDER. BEST CHC FOR HVY RN WILL MOVE N/E OF RGN
OVNGT...BUT WIDESPREAD SHWRS SHUD CONT. RISK FOR FLOOD/FLASH FLOOD
WILL DEPEND ON XTNT OF EARLIER PRECIP AMOUNTS...AS LATEST GUIDANCE
PROGRESS ADDITIONAL RNFL FRI NGT/SAT GENERALLY BELOW ONE INCH.
AFOREMENTIONED SFC FEATURES WILL RMN PARKED ALONG CHESAPEAKE
BAY/DELMARVA THIS WKEND...AS ALREADY STRONG UPR TROF DEEPENS FURTHER
AND CLOSES OFF ACRS OH VLY. DRIER M/ULVL AIR MAY INHIBIT HVY
PRECIP...BUT SIGNIFICANT LIFT WARRANT HIGH CHC/LOW LIKELY POPS ALL
WKEND.
UPR LOW MAY EVEN RETROGRADE INTO MIDWEST CONUS BEFORE MODELS HINT AT
ITS LIFTING TWD GREAT LAKES ERY NEXT WK. POPS ACRS MID-ATLC PERSIST
UNTIL STRONGER PUSH OF COOLER/DRY AIR MOVES THRU THE AREA. ATTM
LOOKS LIKE IT WILL BE UNTIL MIDWEEK WHEN FRNT FINALLY IS ABLE TO
BRING THIS CHANGE.
GUIDANCE TRENDING WARMER LAST FEW RUNS...SO XTDD FCST NOW REFLECTS
SEASONAL MAXIMA WITH ABV NRML MINIMA. DIURNAL TEMP TRENDS WILL BE
MINIMIZED BY ABUNDANT CLOUDS/PRECIP.
&&
.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
LOW CLOUDS AND AREAS OF FOG WILL CAUSE IFR CIGS/VSBYS LATE TONIGHT
INTO FRIDAY MORNING. AN UPPER-LEVEL DISTURBANCE WILL TRIGGER
LOCALLY HEAVY RAINFALL WHICH WILL REDUCE CIGS AND VSBYS
FRIDAY...ESPECIALLY ACROSS THE EASTERN TERMINALS.
SATURATED LLVLS AND LGT WINDS WILL SUPPORT IFR VSBY/CIGS BOTH FRI
NGT/SAT MRNG AND SAT NGT/SUN MRNG...PROVIDED SHWRS DONT MIX
FG/LOWEST STRATUS OUT. SOME IMPROVEMENT...ESPECIALLY WITH
CIGS...DURG DAYTIME HRS SAT/SUN...BUT SCT/NUM SHWRS STILL FCST...AND
MVFR CIGS CUD PREVAIL. WITH POPS CONTG THRU MON NGT...FURTHER
RESTRICTIONS ARE PSBL ERY NEXT WEEK.
&&
.MARINE...
WINDS TO RMN BLO SCA LVLS TNGT AND FRI. HVY RAIN PSBL FRIDAY WL
CAUSE SIG REDUCTIONS TO VSBY.
SELY FLOW XPCD FRI NGT/SAT...FOLLOWED BY L/V WINDS SAT NGT THRU MON
NGT AS SFC BNDRY STALLS NEAR WATERS. WIDESPREAD SHWRS FRI NGT
GRADUALLY DIMINISH TO SCATTERED BY SAT NGT...WITH CHC POPS CONTG
INTO ERY NEXT WEEK. HVY PRECIP ASSOCIATED WITH THESE SHWRS CUD CAUSE
LWRD VSBYS.
&&
.TIDES/COASTAL FLOODING...
WATER LVLS TO RMN ABT ONE HALF TO THREE QUARTERS OF A FOOT ABOVE
NORMAL TONIGHT. THE ONSHORE FLOW IS NOT EXPECTED TO STRENGTHEN
OVERNIGHT SO ANOMALIES WILL LIKELY REMAIN THE SAME. THIS WILL KEEP
WATER LEVELS JUST BELOW THRESHOLDS FOR MINOR FLOODING IN SENSITIVE
AREAS...PARTICULARLY IN ALEXANDRIA AND ANNAPOLIS. WILL CONTINUE TO
MONITOR OVERNIGHT. ANOMALIES MAY INCREASE FRIDAY WHICH WILL CAUSE
A THREAT FOR MINOR COASTAL FLOODING OF SENSITIVE AREAS.
HOWEVER...FRIDAYS HIGH TIDE CYCLE WILL BE THE LOWER OF THE TWO
HIGH TIDES.
WITH SE FLOW CONTG FRI NIGHT/SAT AND LOPRES IN VICINITY...MINOR
COASTAL FLOODING IS PSBL...AND MAY CONT INTO SUN DURG PERIODS OF
HIGH TIDE.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...FLASH FLOOD WATCH FROM 6 AM EDT FRIDAY THROUGH FRIDAY
AFTERNOON FOR DCZ001.
MD...FLASH FLOOD WATCH FROM 6 AM EDT FRIDAY THROUGH FRIDAY
AFTERNOON FOR MDZ004>007-009>011-013-014-016>018.
VA...FLASH FLOOD WATCH FROM 6 AM EDT FRIDAY THROUGH FRIDAY
AFTERNOON FOR VAZ042-052>055-057.
WV...NONE.
MARINE...NONE.
&&
PRODUCTS...LASORSA/WOODY!/SBKHazardous weather outlook, Sep 22, 6:43 PM EST, 2 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
743 PM EDT THU SEP 22 2011
ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
231000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
743 PM EDT THU SEP 22 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A FLASH FLOOD WATCH IS IN EFFECT FOR THE OUTLOOK AREA FRIDAY.
PLEASE REFER TO THE LATEST HAZARD MESSAGE /FFALWX/ FOR FURTHER
DETAILS.
SOUTHERLY FLOW WILL TRIGGER THE THREAT OF MINOR COASTAL FLOODING
FRIDAY THROUGH THE WEEKEND ALONG PORTIONS OF THE TIDAL POTOMAC
RIVER AND WESTERN SHORE OF THE MARYLAND CHESAPEAKE BAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-231000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
743 PM EDT THU SEP 22 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SHOWERS AND THUNDERSTORMS FRIDAY MAY PRODUCE LOCALLY HEAVY
RAINFALL THAT COULD LEAD TO FLASH FLOODING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Sep 22, 4:18 PM EST, 4 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
518 PM EDT THU SEP 22 2011
VAZ042-052-501-222145-
NORTHERN FAUQUIER VA-LOUDOUN VA-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
518 PM EDT THU SEP 22 2011
...HEAVY RAIN TO AFFECT NORTHERN FAUQUIER...LOUDOUN AND PRINCE
WILLIAM COUNTIES...
AT 517 PM EDT...DOPPLER RADAR INDICATED A STORM CAPABLE OF PRODUCING
TORRENTIAL DOWNPOURS OVER MIDDLEBURG...MOVING EAST AT 10 MPH.
LOCATIONS IMPACTED INCLUDE ALDIE AND WOOLSEY.
HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.
&&
LAT...LON 3901 7759 3886 7762 3892 7780 3900 7776
TIME...MOT...LOC 2117Z 269DEG 7KT 3894 7774
KRAMAR
Special weather statement, Sep 22, 5:00 PM EST, 4 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
600 PM EDT THU SEP 22 2011
VAZ042-052-053-222230-
LOUDOUN VA-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-FAIRFAX VA-
600 PM EDT THU SEP 22 2011
...HEAVY RAIN TO AFFECT LOUDOUN...PRINCE WILLIAM AND FAIRFAX
COUNTIES...
AT 600 PM EDT...DOPPLER RADAR INDICATED A STORM PRODUCING TORRENTIAL
RAIN 3 MILES SOUTHEAST OF ALDIE...MOVING EAST AT 10 MPH.
LOCATIONS IMPACTED INCLUDE BRAMBLETON...ARCOLA...SOUTH RIDING AND
DULLES INTERNATIONAL AIRPORT.
HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.
&&
LAT...LON 3899 7744 3887 7743 3891 7765 3900 7765
TIME...MOT...LOC 2200Z 272DEG 8KT 3894 7759
KRAMAR
Dense Fog, Culpeper
- When
- September 22, 9:15 PM EST to September 23, 8:30 AM EST
- Where
- Culpeper forecast zone
- Reported by
- AWOS
- Coordinates
- 38.486, -77.956 (the zone’s center; the record gives no point)
Visibility was reported to be around one quarter of a mile.
Dense Fog, Loudoun
- When
- September 23, 1:15 AM EST to 9:30 AM EST
- Where
- Loudoun forecast zone
- Reported by
- ASOS
Visibility was reported to be around one quarter of a mile.
Dense Fog, Clarke
- When
- September 23, 3:36 AM EST to 7:00 AM EST
- Where
- Clarke forecast zone
- Reported by
- Unknown
- Coordinates
- 39.112, -77.997 (the zone’s center; the record gives no point)
Visibility was estimated to be around one quarter of a mile based on observations nearby.
Dense Fog, Northern Fauquier
- When
- September 23, 6:10 AM EST to 8:30 AM EST
- Where
- Northern Fauquier forecast zone
- Reported by
- Unknown
- Coordinates
- 38.739, -77.809 (the zone’s center; the record gives no point)
Visibility was estimated to be around one quarter of a mile based on observations nearby.
Dense Fog, Prince William
- When
- September 23, 6:10 AM EST to 8:30 AM EST
- Where
- Prince William forecast zone
- Reported by
- AWOS
Visibility was reported to be around one quarter of a mile.
Dense Fog, Southern Fauquier
- When
- September 23, 6:10 AM EST to 8:30 AM EST
- Where
- Southern Fauquier forecast zone
- Reported by
- AWOS
- Coordinates
- 38.739, -77.809 (the zone’s center; the record gives no point)
Visibility was reported to be around one quarter of a mile.
Dense Fog, Fairfax
- When
- September 23, 6:46 AM EST to 8:52 AM EST
- Where
- Fairfax forecast zone
- Reported by
- AWOS
- Coordinates
- 38.841, -77.291 (the zone’s center; the record gives no point)
Visibility was reported to be around one quarter of a mile.
- Dense Fog
- Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Louisiana, September 22, 2011$1.0 million · 1.75 in hail · 6 events
- Flash Flooding and Hail in Georgia, September 22, 2011$344,000 · 52 kt wind · 7 events
- Damaging Winds in Arkansas, September 22, 2011$24,000 · 50 kt wind · 3 events
- Lightning Strike in Florida, September 22, 20111 injured · 1 event
- Hail and Damaging Winds in Louisiana, September 22, 2011$12,000 · 1.75 in hail · 5 events
- Flash Flood and Debris Flow in Alabama, September 22 to 23, 20110.88 in hail · 4 events
- High Wind in Alaska, September 22 to 23, 201156 kt wind · 3 events
- Damaging Winds in Tennessee, September 22, 201150 kt wind · 2 events
- Damaging Winds in Arkansas, September 22, 201154 kt wind · 2 events
- Hail in Texas, September 22, 20110.75 in hail · 1 event
- Waterspout in South Atlantic Coastal Waters, September 22, 20111 event
- Tornado in New York, September 22, 2011EF0 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 347961, 347959, 347957, 347958, 347962, 347964, 347960.